Montana, 2011

High Wind in Montana, November 12 to 13, 2011

November 12 to 13, 2011 · NWS TFX · 4 events in 4 counties and zones

Low pressure moving across southern Canada contributed to a tight surface gradient and the development of strong winds along the Rocky Mountain Front and adjacent plains. Wind gusts in excess of 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Low pressure moving across southern Canada contributed to a tight surface gradient and the development of strong winds along the Rocky Mountain Front and adjacent plains. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 12, 4:35 PM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Nov 12, 4:35 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
435 PM MST SAT NOV 12 2011

.DISCUSSION...
THIS EVENING THROUGH MONDAY EVENING...UPPER LEVEL TROF THAT MOVED
ACROSS THE FORECAST AREA EARLIER TODAY IS NOW IN SOUTH CENTRAL AND
ERN MT.  OTHER THAN A FEW SCATTERED SNOW SHOWERS OVER THE SOUTHWEST
MTNS AND THE ROCKY MTN FRONT...SNOW HAS PRETTY MUCH ENDED ACROSS THE
REGION SO HAVE CANCELED ALL WINTER WEATHER ADVISORIES.  HOWEVER OUR
BREAK FROM THE ACTIVE WEATHER WILL BE SHORT-LIVED AS THE NEXT SYSTEM
IS ALREADY INTO CENTRAL WASHINGTON WITH THE LEADING EDGE OF ITS
MOISTURE PUSHING STEADILY INTO WESTERN MT. PERSISTENT NORTHWEST FLOW
ALOFT WILL BRING THE SYSTEM EAST OF THE CONTINENTAL DIVIDE TOMORROW
MORNING WITH ANOTHER ROUND OF SNOWSHOWERS PRIMARILY OVER CENTRAL AND
SOUTHWEST COUNTIES.  THE GRADIENT BETWEEN THE UPPER TROF AND THE
LARGE HIGH PRESSURE RIDGE OFF THE PACIFIC COAST WILL ALSO BRING HIGH
WINDS TO THE ROCKY MTN FRONT AND ADJACENT PLAINS SO HAVE ISSUED A
HIGH WIND WARNING FOR THAT LOCATION BEGINNING AT 11 PM AND LASTING
THRU THE DAYTIME HOURS ON SUNDAY.  THE PARADE OF WINTER TYPE SYSTEMS
CONTINUES ON MONDAY AS ANOTHER SHORTWAVE TROF DROPS IN QUICKLY FROM
BRITISH COLUMBIA.  FORECAST MODELS ARE INDICATING THIS ONE MAY A BIT
MORE ASSOCIATED MOISTURE AND A COOLER AIRMASS...PROVIDING A BETTER
CHANCE FOR SNOW OVER MUCH OF THE REGION.  RIGHT NOW ACCUMULATIONS
STILL LOOK ON THE LIGHT SIDE...1-3 INCHES IN THE VALLEYS/3-6 INCHES
IN THE MTNS.  TEMPERATURES TOMORROW WILL BE SIMILAR TO TODAY...MID
30S TO LOW 40S BUT COOL BY ABOUT 5-8 DEGREES ON MONDAY.
WARANAUSKAS

MONDAY NIGHT THROUGH SATURDAY...UNSETTLED WEATHER WILL CONTINUE
THROUGH THE MEDIUM RANGE PERIOD. SCATTERED SNOW SHOWERS ON TUESDAY
WILL DECREASE IN AREAL COVERAGE ON WEDNESDAY. BOTH THE GFS AND
EUROPEAN MODELS DEVELOP AN UPPER RIDGE OVER THE AREA WEDNESDAY
AFTERNOON BUT THE GFS HAS LESS AMPLITUDE OF THE RIDGE THAN DOES THE
EUROPEAN MODEL. BY THURSDAY...AN UPPER TROF DIGGING ALONG THE WEST
COAST WILL CAUSE A SOUTHWEST FLOW ALOFT TO BRING MOISTURE AND
INSTABILITY TO THE AREA AND THE POSSIBILITY OF ISOLATED RAIN AND/OR
SNOW SHOWERS. AN INCREASING SOUTHWEST FLOW ALOFT ON FRIDAY WILL SET
UP AN OVERRUNNING SITUATION WITH SCATTERED SNOW DEVELOPING. THE
BROAD UPPER TROF MOVES TO THE PACIFIC NORTHWEST ON SATURDAY. THE
OVERRUNNING SOUTHWEST FLOW ALOFT WILL INTERACT WITH A SURFACE COLD
FRONT MOVING SOUTH OUT OF CANADA ON SATURDAY RESULTING IN SCATTERED
SNOW DEVELOPING OVER MOST OF THE COUNTY WARNING AREA. TEMPERATURES
WILL REMAIN BELOW SEASONAL AVERAGES WITH AFTERNOON HIGH TEMPERATURES
BY THE END OF THE PERIOD LIKELY IN THE TEENS.

&&

.AVIATION...
UPDATED 2335Z.
A MOIST NORTHWESTERLY FLOW ALOFT WILL PREVAIL ACROSS THE REGION
THROUGH LATE SUNDAY AFTERNOON. PERSISTENT DOWNSLOPE PRESSURE
GRADIENTS WILL ALLOW GUSTY WEST TO SOUTHWEST WINDS TO CONTINUE
ACROSS THE FORECAST AREA THIS PERIOD. BROKEN TO OVERCAST MID LEVEL
CLOUDS ARE EXPECTED ALONG WITH SCATTERED SNOW SHOWERS AT TIMES. VFR
CONDITIONS WILL PREVAIL WITH AREAS IFR/MVFR IN PRECIPITATION.
MOUNTAINS WILL BE OBSCURED. MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  29  43  29  35 /  40  20  50  50
CTB  27  41  26  33 /  20  20  50  50
HLN  26  42  25  36 /  40  40  50  50
BZN  21  41  21  35 /  30  30  50  50
WEY  12  30  13  28 /  60  60  40  60
DLN  20  38  18  35 /  40  50  50  50
HVR  29  45  27  36 /  20  20  50  40
LWT  27  41  26  34 /  30  20  30  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 11 PM THIS EVENING TO 5 PM MST SUNDAY
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

&&

SHORT TERM...WARANAUSKAS
LONG TERM...EMANUEL
AVIATION...MPJ

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Nov 12, 3:22 PM MST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
322 PM MST SAT NOV 12 2011

MTZ008-010>015-044>047-049>055-132230-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
322 PM MST SAT NOV 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY WINDY CONDITIONS WILL DEVELOP SUNDAY AND PERSIST THROUGH
MONDAY. ANOTHER WEATHER SYSTEM IN AN UNSETTLED NORTHWEST FLOW
ALOFT WILL BRING A CHANCE FOR SNOW ON MONDAY. A MUCH COLDER
AIRMASS WILL MOVE INTO THE REGION LATE NEXT WEEK WITH INCREASING
CHANCES FOR SNOW NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF STRONG WINDS OR WIND DAMAGE WOULD BE GREATLY
APPRECIATED.

MTZ009-048-132230-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
322 PM MST SAT NOV 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WEST WINDS WILL REDEVELOP TONIGHT AND A HIGH WIND WARNING
IS IN EFFECT FROM TONIGHT THROUGH SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HIGH WIND WARNING REMAINS IN EFFECT THROUGH SUNDAY AND VERY WINDY
CONDITIONS MAY PERSIST THROUGH MONDAY. ANOTHER WEATHER SYSTEM IN AN
UNSETTLED NORTHWEST FLOW ALOFT WILL BRING A CHANCE FOR SNOW ON
MONDAY. A MUCH COLDER AIRMASS WILL MOVE INTO THE REGION LATE NEXT
WEEK WITH INCREASING CHANCES FOR SNOW NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED FOR TONIGHT THROUGH SUNDAY. REPORTS OF
STRONG WINDS OR WIND DAMAGE WOULD BE GREATLY APPRECIATED.

In the hours before

Local storm report, Nov 12, 4:29 PM MST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
429 PM MST SAT NOV 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     SNOW             10 SSE NEIHART          46.79N 110.68W
11/12/2011  M4.0 INCH        MEAGHER            MT   MESONET

            LAST 12 HOURS AT THE 6500 FT LEVEL

&&

WILLIAMSON
Local storm report, Nov 12, 4:33 PM MST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
433 PM MST SAT NOV 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HEAVY SNOW       11 S WEST YELLOWSTONE   44.51N 111.11W
11/12/2011  M9.0 INCH        GALLATIN           MT   MESONET

            SNOW FELL LAST 12 HOURS AT BLACK BEAR SNOTEL AT THE
            7900 FT LEVEL

&&

WILLIAMSON
Local storm report, Nov 12, 4:36 PM MST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
436 PM MST SAT NOV 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     SNOW             21 S BIG SKY            44.96N 111.29W
11/12/2011  M7.0 INCH        GALLATIN           MT   MESONET

            SNOW FELL THE LAST 12 HOURS AT 7000 FT LEVEL

&&

WILLIAMSON
Local storm report, Nov 12, 4:38 PM MST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
438 PM MST SAT NOV 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     SNOW             13 ESE GALLATIN GATEWAY 45.50N 110.97W
11/12/2011  M7.0 INCH        GALLATIN           MT   MESONET

            12 HOURS SNOWFALL. EL 6860 FT

&&

WILLIAMSON
Local storm report, Nov 12, 4:40 PM MST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
440 PM MST SAT NOV 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     SNOW             5 S WEST YELLOWSTONE    44.59N 111.12W
11/12/2011  M7.0 INCH        GALLATIN           MT   MESONET

            12 HR SNOWFALL. ELE 7750 FT

&&

WILLIAMSON
Local storm report, Nov 12, 4:46 PM MST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
446 PM MST SAT NOV 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     SNOW             5 SW BOZEMAN            45.63N 111.12W
11/12/2011  E4.0 INCH        GALLATIN           MT   TRAINED SPOTTER

            12 HOUR SNOWFALL TOTAL. SNOW HAS STOPPED.

&&

MPJ

Event by event

4 high wind. Local standard time, as filed.

High Wind, Southern Rocky Mountain Front

When
November 12, 8:15 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

A wind gust to 65 mph was reported at Bynum 14W (the Dellwo MSCN site).

High Wind, North Rocky Mountain Front

When
November 12, 9:05 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet

A wind gust to 68 mph was reported at the Heart Butte RAWS site.

High Wind, Cascade

When
November 12, 11:45 PM MST
Where
Cascade forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter

A wind gust to 64 mph was reported at Cascade 4S.

High Wind, Broadwater

When
November 13, 5:00 PM MST
Where
Broadwater forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

A wind gust to 61 mph was reported at Townsend 3WNW (the Ginger RAWS site).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352156, 352154, 352155, 352157.